Colorado, 2011

Avalanche in Colorado, January 8, 2011

January 8, 2011 · NWS GJT · 1 event in 1 county or zone

A skier triggered an avalanche in terrain where a shallow wind slab existed in the upper snowpack, making conditions favorable for an avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A skier triggered an avalanche in terrain where a shallow wind slab existed in the upper snowpack, making conditions favorable for an avalanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 8, 4:13 AM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Jan 8, 4:13 AM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
413 AM MST SAT JAN 8 2011

.SHORT TERM...SATURDAY THROUGH SUNDAY NIGHT...
WEAK HIGH PRESSURE TODAY COLLAPSES UNDER PRESSURE FROM DEVELOPING
PACIFIC DISTURBANCES. THE POLAR LOW IS SPINNING OVER BRITISH COLUMBIA
WITH AN 110 KNOT JET STREAK IN THE BOTTOM OF THE LOW WORKING INTO
THE NORTHERN ROCKIES. THE TROUGH WILL BE ENHANCED BY A SECONDARY
PACIFIC JET STREAK CURRENTLY NEAR 42N/130W. THE JET STREAKS PHASE
AND WORK THROUGH THE NORTHERN GREAT BASIN TODAY. HEIGHT FALLS
INCREASE ACROSS THE NORTH THIS AFTERNOON WITH LIGHT SNOW SHOWERS
BEGINNING ON THE AFTERNOON.

TONIGHT...DEEP FRONTOGENETICAL FORCING SAGS INTO NW COLORADO ON THE
NOSE OF THE JET. SNOWFALL WILL INCREASE ACROSS NW COLORADO IN THE
EVENING AHEAD OF THIS FRONT THEN BE HEAVY AT TIMES ALONG THE FRONT
AFTER MIDNIGHT. MOISTURE APPEARS LIMITED BUT DEEP FORCING IN STRONG
COLD ADVECTION WILL EFFICIENTLY WRING OUT SIGNIFICANT SNOWFALL
ACROSS THE NORTH. FRONTAL FORCING IS MUCH WEAKER IN EASTERN UTAH
WHERE MOISTURE IS EVEN MORE LIMITED.

SUNDAY-SUNDAY NIGHT...THE WEST-TO-EAST ORIENTED FRONTAL BAND WILL SAG
INTO THE CENTRAL ZONES SUNDAY. LAPSE RATES STEEPEN BUT NEVER
PRODUCE UPRIGHT INSTABILITY. SLANTWISE CONVECTION SUNDAY AFTERNOON
WILL FAVOR THE PARK RANGE WITH AREAS OF HEAVIER SNOWFALL. SNOWFALL
WILL CONTINUE INTO SUNDAY NIGHT IN A COLD N-NW FLOW. THIS WILL
FAVOR NORTH-FACING SLOPES WITH SNOW ACCUMULATIONS. INITIALLY THIS
FRONT WILL SCOUR OUT THE VALLEY INVERSIONS FOR A BRIEF WARM-UP AND A
CLEARING OF THE TRAPPED POLLUTANTS. BUT THE COLD AIR WILL SETTLE
INTO THE VALLEYS AGAIN ON OVERNIGHT...THEN STRENGTHEN AGAIN INTO
THE NEW WEEK.

MODELS HAVE CONSISTENTLY BEEN PRODUCING 4-10 INCHES OF SNOWFALL OVER
THE NORTHERN AND CENTRAL COLORADO MTNS...ALONG WITH SIGNIFICANT
ACCUMULATIONS IN THE THE NORTHERN VALLEYS. THEREFORE ADVISORIES
WERE ISSUED WITH THIS MORNING/S PACKAGE.

.LONG TERM...MONDAY THROUGH SATURDAY...
STORM SYSTEM WINDS DOWN FOR OUR AREA MONDAY MORNING WITH SOME
LINGERING OROGRAPHICALLY-INDUCED MTN SNOWSHOWERS COMING TO AN END
BY NOON.  NW FLOW CONTINUES POURING IN MUCH COLDER AIR MONDAY AND
TUESDAY AS VERY DRY AIR MOVES INTO THE REGION.  AS A RESULT...MONDAY
EVENING AND TUESDAY WILL BE MOSTLY SUNNY THOUGH BITTERLY COLD.
FORECAST FOLLOWS SUIT WITH ALL QPF REMOVED THRU MID-WEEK.  THE
CLEARING MONDAY NIGHT WILL ALLOW FOR SUB-ZERO LOWS FOR ENTIRE CWA
TUE MORNING BEFORE WINDS START TO BACK AND TEMPS GRADUALLY RISE.
SOME OVERNIGHT FOG ALSO POSSIBLE DURING THIS TIMEFRAME.

CLOUDS WILL BE ON THE INCREASE WED AS THE NEXT DISTURBANCE APPROACHES
FROM THE WEST.  ATTM...MODELS DEPICT FAIRLY STRONG SYSTEM AS IT
COMES ASHORE...BUT LOSES ITS PUNCH AS IT CROSSES OVER CASCADES
LEAVING US WITH CLOUDS AND SOME LIGHT SHOWERY-TYPE PRECIP.
INTERESTING SCENARIO THOUGH AS A DEEP CLOSED LOW OVER SRN CANADA
MAY LEND SOME SUPPORT AS ENERGY WRAPS AROUND AND POSSIBLY
PROVIDES SOME LIFT TO WEAKER SYSTEM.  MODELS HINTING AT THIS
SO NOTHING CONCRETE YET BUT WILL BE INTERESTING TO SEE HOW IT PLAYS
OUT.

&&

.AVIATION...
PATCHY VALLEY FOG MAY PRODUCE LOCAL MVFR CEILINGS AND VSBYS IN THE
VICINITY OF KVEL KCNY KGJT KRIL KASE KEGE KMTJ KDRO AND KCEZ TONIGHT
THROUGH ABOUT 17Z SAT MORNING. OTHERWISE VFR CONDITIONS THIS
AFTERNOON WILL BEGIN TO DETERIORATE ACROSS NE UTAH-NW COLORADO
AFTER 21Z. CEILINGS FROM KVEL TO KHDN WILL LOWER UNDER DEVELOPING
-SHSN...BECOMING MVFR/LOCAL IFR AFTER 01Z THIS EVENING. -SHSN WITH
MVFR/LOCAL IFR CEILINGS AND VSBYS WILL DEVELOP OVER THE I-70
CORRIDOR AFTER 07Z TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY 6 PM THIS EVENING THROUGH 6 AM MONDAY
      FOR ZONES 001>005-013.
     WINTER WEATHER ADVISORY 6 AM SUNDAY THROUGH 6 AM MONDAY FOR
      ZONES 009-010-012.
UT...NONE.

&&

SHORT TERM...JOE
LONG TERM....TGR
AVIATION.....JOE
Hazardous weather outlook, Jan 8, 6:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SAT JAN 8 2011

COZ001>014-017>023-UTZ022>025-027>029-091300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY MORNING FOG WILL LOWER VISIBILITIES FROM 1 TO 3 MILES
AT TIMES. MOST AREAS OF FOG WILL LIFT OR DISSIPATE BEFORE NOON.

LIGHT SNOW WILL DEVELOP ACROSS THE NORTH THIS EVENING AND BECOME
HEAVY AT TIMES AFTER MIDNIGHT AS A COLD FRONT DROPS INTO NORTHWEST
COLORADO. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR ALL OF
NORTHWEST COLORADO STARTING AT 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL WORK THROUGH THE REGION ON SUNDAY. WINTER WEATHER
ADVISORIES FOR ALL OF NORTHWEST COLORADO AND THE MOUNTAINS ON WEST
CENTRAL COLORADO ARE EXPECTED TO REMAIN IN EFFECT UNTIL MONDAY
MORNING.

FRIGID TEMPERATURES WILL FOLLOW THE WINTER STORM ON MONDAY AND
TUESDAY WITH MONDAY NIGHT THE COLDEST NIGHT.  HIGH TEMPERATURES IN
THE VALLEYS WILL RANGE FROM THE UPPER SINGLE DIGITS TO LOWER 20S...
WITH SUB ZERO TEMPERATURES MONDAY NIGHT.  SOME OF THE COLDEST
HIGHER VALLEYS WILL HAVE LOWS AS COLD AS 25 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
January 8, 10:00 AM MST to 10:10 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A skier was caught in an avalanche and carried 75 feet before grabbing a tree in the path and stopping. No injuries were reported as the skier was only buried knee deep in the debris when the avalanche stopped.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376510.